Outcomes of extra-dose exposures of Vaughan Williams Class I or III antidysrhythmic medications
Ahmed Alsakha1,2, Brenda Bukowiecki3, Jeanna M Marraffa3,4
1Emergency Medicine Division, Integrated Hospital Care Institute, Cleveland Clinic Abu Dhabi, Abu Dhabi, United Arab Emirates.
Introduction:
Antidysrhythmic medications are commonly prescribed, but there is little information on the incidence of adverse effects following an inadvertent extra dose of these medications. This poses a challenge to poison centers when trying to decide which patients need to be sent to a healthcare facility for monitoring.
Methods:
A retrospective data review of cases reported to a regional poison center between January 1, 2012 and December 31, 2022 was performed. Cases were included if the exposure was a double dose or less of the patient's own antidysrhythmic medication, the exposure was unintentional or a result of therapeutic error, and the antidysrhythmic(s) belonged to Vaughan Williams Class I or III. Cases were included even if other medications were included in the therapeutic error. Descriptive data were collected on cases meeting the inclusion criteria.
Results:
One hundred and sixty-two exposures were included. Of these, only 49 were monitored in a healthcare facility for which coded outcomes were available. Of these, the majority had no or minor effects (83.7%). Two of the exposures developed hypotension, but both also involved either a beta-adrenoceptor blocking drug or a calcium-channel blocker. Of the 25 cases that only included an antidysrhythmic, adverse effects were even less common, with 92.0% having no or only minor effects.
Discussion:
In this small cohort, adverse events were uncommon with inadvertent extra dose antidysrhythmic exposures. However, serious outcomes have been reported in other studies. It appears adverse events are less common if the extra dose exposure does not involve other cardioactive medications.
Conclusions:
Extra-dose exposures of some antidysrhythmics belonging to Vaughan Williams Class I or III were generally well tolerated, but more data are needed to determine whether certain patients can be safely monitored at home. For example, only three cases involved Class IA drugs. Based on our findings, patients who reportedly ingest an extra dose of an antidysrhythmic plus another cardioactive medication should be evaluated at a healthcare facility.
More Related Videos
14:24Percutaneous Contrast Echocardiography-guided Intramyocardial Injection and Cell Delivery in a Large Preclinical Model
Published on: January 21, 2018
10:41Laser-Induced Action Potential-Like Measurements of Cardiomyocytes on Microelectrode Arrays for Increased Predictivity of Safety Pharmacology
Published on: September 13, 2022
Related Concept Videos
Antiarrhythmic Drugs: Class I Agents as Sodium Channel Blockers
Class 1A Antiarrhythmic Drugs: These drugs work by moderately blocking sodium channels,...
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
Antiarrhythmic Drugs: Class IV Agents as Calcium Channel Blockers
Verapamil, a calcium channel blocker, inhibits calcium movement across myocardial cell membranes and vascular smooth muscle. This results in the dilation of coronary and...
Antiarrhythmic Drugs: Class II Agents as β-Adrenergic Blockers
Dysrhythmias VI: Management of Dysrhythmias
Heart Failure Drugs: Inotropic Agents
